Colorado, 2003High Wind in Colorado, March 26, 2003
March 26, 2003 · NWS PUB · 2 events in 2 counties and zones
A fairly localized high wind event took place on the southwest side of Colorado Springs and in the Rampart Range immediately to the west. While winds were strong across the eastern mountains and adjacent plains due to swift mid level winds coming to the surface, in the above mentioned area, winds gusted over 70 mph for 2 to 3 hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fairly localized high wind event took place on the southwest side of Colorado Springs and in the Rampart Range immediately to the west. While winds were strong across the eastern mountains and adjacent plains due to swift mid level winds coming to the surface, in the above mentioned area, winds gusted over 70 mph for 2 to 3 hours. Winds were clocked at 77 mph atop Cheyenne Mountain, and in the 65 to 75 mph range over the Broadmoor and Skyway area in southwest Colorado Springs. No major damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 26, 3:06 PM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Mar 26, 3:06 PM MST, 5 hours 17 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
306 PM MST WED MAR 26 2003
SHORT TERM DISCUSSION...(TONIGHT AND THURSDAY).
CHALLENGING SHORT TERM PACKAGE WITH MIXED BAG OF HEAVY SNOWS FOR
CENTRAL MOUNTAINS TONIGHT AND THURSDAY...POTENTIALLY DAMAGING WINDS
FOR PORTIONS OF SOUTHEAST MOUNTAINS LATE TONIGHT/EARLY THURSDAY...
THEN STRONG NORTH WINDS FOR PLAINS ON THURSDAY.
LATEST WATER VAPOR LOOPS SHOW STRONG UPPER JET PUNCHING INTO WEST
COAST OF NRN CA WITH FAIRLY HEALTHY BATCH OF MOISTURE RIDING OUT
AHEAD. REGIONAL RADARS SHOWING LOTS OF RETURNS ACROSS NRN UT AND
BACK OVER CA WHERE DEEPER MOISTURE IS. MAINLY MID AND HIGH
CLOUDINESS ACROSS FCST AREA WITH MYP REPORTING SOME SNOW IN PAST
COUPLE HOURS. WINDS OVER THE HIGH COUNTRY HAVE BEEN ON THE INCREASE
WITH WINDS ABOVE TIMBERLINE IN THE 30 TO 40 KT RANGE...AND 15-25
KTS MIXING INTO HIGH VALLEYS.
MODELS IN PRETTY GOOD AGREEMENT BRINGING NOSE OF UPPER JET FROM
GREAT BASIN INTO WRN CO BY 06Z THEN SAGS SOUTH ACROSS THE CO/NM
BORDER BY 12Z. HEALTHY BATCH OF MOISTURE MOVES INTO CENTRAL
MOUNTAINS BY AROUND 03Z WITH STIFF NORTHWEST WINDS TO PROVIDING
FAVORABLE UPSLOPE FLOW TO THESE ZONES. RAN SNOW MODEL AND GOT
AROUND 4-5 INCHES OF SNOW FOR LATER HALF OF TONIGHT...WITH AN
ADDITIONAL COUPLE OF INCHES FOR TOMORROW. FOR CENTRAL MOUNTAINS...
APPEARS SNOW WILL COME IN TWO BATCHES. ONE TONIGHT WITH NOSE OF
UPPER JET...THEN A LUL IN THE MORNING HOURS...PICKING UP AGAIN IN THE
AFTERNOON ON THURSDAY AS MORE ENERGY CARVES OUT WESTERN PORTION OF
TROF AND MOISTURE INCREASES ONCE MORE TOWARDS AFTERNOON. LAPSE
RATES FAIRLY STEEP IN THE AFTERNOON...SO LOCALLY INTENSE SNOWS WILL
BE POSSIBLE. FURTHER SOUTH...NORTHWEST FLOW MAY ALSO PROVIDE SOME
UPSLOPE FOR THE NRN SLOPES OF THE LA GARITAS AS WELL. MESO-ETA
PRINTED OUT ABOUT 4 TO 8 INCHES OF SNOW FOR THIS AREA OVER THE 12 TO
18 HR PERIOD...SO HAVE OPTED TO GO WITH A WINTER WEATHER ADVSY FOR
THESE AREAS AS WELL.
ACROSS THE SANGRES...AND ADJACENT PLAINS TONIGHT...AS NOSE OF UPPER
JET MOVES IN BETWEEN 06Z-12Z...A BRIEF PERIOD OF HIGH WIND CRITERIA
WINDS LOOK PROBABLE MAINLY FROM 06Z-12Z. NOT REALLY A MTN WAVE
EVENT...BUT LOOKS MORE LIKE A GAP FLOW EVENT. SO HAVE HOISTED A
WARNING FOR THIS AREA LATE TONIGHT THROUGH EARLY THURSDAY MORNING.
ACROSS SOUTHEAST PLAINS...FIRST SURGE WILL PUSH RAPIDLY THROUGH SE
PLAINS EARLY TOMORROW MORNING. COULD BE SOME ISOLATED SHOWERS...
MAINLY NEAR THE MTNS ASSOCIATED WITH THIS FIRST SURGE. THEN
SECONDARY SURGE MOVES IN THE AFTERNOON. HEALTHY SUSTAINED WINDS OF
30-40 MPH WILL BE POSSIBLE WITH THIS SECOND SURGE. CONTEMPLATED
ISSUANCE OF A HIGH WIND WATCH FOR THE EASTERN PLAINS ON THURSDAY...
BUT APPEARS EVENT COULD BE BORDER-LINE. WOULD LIKE TO SEE SOME
50KT FLAGS IN THE SOUNDINGS...BUT IT APPEARS TO STAY JUST BELOW.
THUS WILL HOLD OFF AND JUST HIT THE WINDS HARD IN THE ZONES. GUSTS
TO 50 MPH MAY BE POSSIBLE WITH FROPA. (GUSTS TO 58 MPH OR GREATER
REQUIRED FOR HIGH WIND WARNING.) WILL LET NEXT SHIFTS WATCH EVOLUTION
OF THIS. OTHERWISE...WITH LOWER TROP FLOW SWINGING AROUND FROM THE
NORTH NORTHEAST...TARGET FOR HEAVY SNOW WILL SHIFT TO NORTHERN PALMER
DIVIDE...TELLER COUNTY...AND THE NE SLOPES OF THE SANGRES AND WETS.
THESE AREAS MAY NEED A WINTER WEATHER ADVISORY...BUT WILL LET NEXT
SHIFTS WATCH THIS POTENTIAL...AS APPEARS WINDOW FOR SNOW APPEARS TO
BE BRIEF. -KT
LONG TERM DISCUSSION (THU NIGHT-FRI).
FOLLOWING THE COLD FRONTAL PASSAGE EARLY THURSDAY AND SECOND SURGE
LATE THURSDAY LOOKS LIKE A PRETTY COOL DAY FOR FRIDAY. GUIDANCE
KEEPING EASTERN PLAINS IN THE 30S AND LOW 40S WITH PLENTY OF CLOUD
COVER. CURRENT FORECAST LOOKS OKAY.
SAT-MON...WARM AND DRY FOR THE MOST PART BETWEEN THE THURSDAY/FRIDAY
SYSTEM AND THE TUESDAY SYSTEM. NO CHANGE TO CURRENT GRIDS.
TUE-WED...GFS DRAGGING A SURGE DOWN THE FRONT RANGE ON TUESDAY
SUGGESTING A COOLER DAY OVER THE EAST ON TUESDAY WITH WEAK EASTERLY
LOW LECEL FLOW. 700 TEMPS GO FROM PLUS 6N ON MONDAY TO ZERO TUESDAY
AFTERNOON. TEMPS REBOUND ON WED BUT STILL COOLER THAN CURRENT
FORECAST. WILL TWEAK THE TEMPS ON THE PLAINS DOWN A BIT ON TUESDAY
WITH SIMILAR TEMPS ON WED. GFS TENDS TO BE COOL SO WILL NOT GO AS
COOL AS THAT GUIDANCE.
.PUB...WINTER STORM WATCH TONIGHT AND THURSDAY FOR ZONES
58/59/60/61/63.
WINTER WEATHER ADVISORY TONIGHT AND THURSDAY FOR ZONES
62/64/65/66
HIGH WIND WARNING LATE TONIGHT AND EARLY THURSDAY MORNING
FOR ZONES 72/73/74/75/87/88Hazardous weather outlook, Mar 26, 7:00 AM MST, 13 hours 23 minutes before
COZ058>089-093>099-271400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST WED MAR 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
...WINTER STORM WATCH IS IN EFFECT FOR TONIGHT AND THURSDAY FOR THE
COLLEGIATE MOUNTAINS AND SAWATCH RANGE...
A STRONG STORM SYSTEM WILL MOVE ONSHORE OVER THE PACIFIC NORTHWEST
THIS MORNING...AND IS EXPECTED MOVE ACROSS THE GREAT BASIN TODAY AND
INTO WESTERN COLORADO LATE TONIGHT. MOISTURE WITH THIS SYSTEM WILL
INCREASE ACROSS THE AREA TONIGHT...ALLOWING FOR SNOW TO DEVELOP
ACROSS THE CENTRAL COLORADO MOUNTAINS...WITH SNOW ACCUMULATIONS
OF 8 TO 12 INCHES POSSIBLE BY THURSDAY AFTERNOON. IN ADDITION...GUSTY
WEST WINDS WINDS OF 20 TO 40 MPH WILL ACCOMPANY THE SYSTEM...CREATING
POTENTIALLY HAZARDOUS WINTER WEATHER CONDITIONS IN BLOWING AND
DRIFTING SNOW. IF YOU ARE PLANNING TRAVEL THE CENTRAL MOUNTAINS TODAY
OR TONIGHT...YOU SHOULD STAY TUNED FOR THE LATEST WEATHER FORECASTS
AND UPDATES ON THIS WINTER STORM SYSTEM.
.DAYS TWO THROUGH SEVEN....THURSDAY THROUGH TUESDAY.
A PACIFIC STORM SYSTEM WILL MOVE ACROSS COLORADO THURSDAY AND INTO
THE CENTRAL PLAINS THURSDAY EVENING. ACCUMULATING SNOWFALL WILL
CONTINUE ACROSS THE CENTRAL AND SOUTHWEST MOUNTAINS THURSDAY...WITH
ADDITIONAL ACCUMULATIONS UP TO 3 INCHES POSSIBLE.
OVER THE EASTERN MOUNTAINS AND PLAINS...A COLD FRONT WILL MOVE
QUICKLY SOUTHWARD THURSDAY MORNING...WITH STRONG NORTH WINDS OF 20
TO 40 MPH USHERING IN COLDER AIR BY THURSDAY AFTERNOON. SCATTERED
RAIN AND SNOW SHOWERS WILL DEVELOP OVER THE AREA DURING THE DAY AS
THE UPPER LEVEL STORM MOVES ACROSS. THE BEST CHANCE FOR ACCUMULATING
SNOW OVER THE EASTERN MOUNTAINS AND PLAINS MAY COME THURSDAY
AFTERNOON AND EVENING...AS LOW LEVEL WINDS TURN MORE
NORTHEASTERLY...WITH THE RESULTING UPSLOPE FLOW PRODUCING SNOW OVER
THE EAST SLOPES OF THE SANGRE DE CRISTO AND WET MOUNTAINS. SNOW
ACCUMULATIONS BY MIDNIGHT THURSDAY ARE EXPECTED TO BE GENERALLY IN
THE 2 TO 4 INCH RANGE ACROSS THE EASTERN MOUNTAINS AND ALONG THE
PALMER DIVIDE IN NORTHERN EL PASO COUNTY...WITH LOCAL ACCUMULATIONS
UP TO 6 INCHES POSSIBLE ACROSS THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS NEAR CUCHARA.
THE STRONG NORTH TO NORTHEAST WINDS WILL LIMIT THE SNOW POTENTIAL
FROM THE SOUTH SIDE OF COLORADO SPRINGS SOUTH INTO THE CITY OF
PUEBLO...WITH ONLY MINOR SNOW ACCUMULATIONS EXPECTED.
SCATTERED SNOW SHOWERS WILL LINGER INTO FRIDAY...WITH IMPROVING
CONDITIONS AND WARMER TEMPERATURES EXPECTED OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TONIGHT.
High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- March 26, 8:23 PM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- March 26, 8:45 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Nevada, March 26, 20031 injured · $25,000 · 56 kt wind · 1 event
- Winter Storm in Wyoming, March 26 to 27, 200320 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 26, 200312 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 26, 200350 kt wind · 6 events
- Heavy Snow in Minnesota, March 26 to 27, 20036 events
- Winter Storm in Colorado, March 26 to 27, 20035 events
- Heavy Snow in Wyoming, March 26 to 27, 20034 events
- Winter Storm in Montana, March 26 to 27, 20034 events
- Heavy Snow in North Dakota, March 26 to 27, 20034 events
- High Wind and Strong Wind in California, March 26 to 27, 2003$1,000 · 79 kt wind · 3 events
- Heavy Snow in Utah, March 26 to 27, 20033 events
- High Wind in Colorado, March 26, 200365 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346512, 5346513.